By Gary M. White, MD
Facial edema and swollen lips are typical. Pictured is a child reacting to an anticonvulsant.
DRESS syndrome (Drug Reaction with Eosinophilia and Systemic Symptoms) is a rare, potentially life-threatening adverse reaction to medication. Compared with the classic drug eruption, DRESS has a later onset, e.g., 2-6 weeks after exposure, and the patient tends to have facial swelling, a fever and internal organ involvement.
The patient complains of fever and a diffuse red maculopapular rash. There may be significant facial edema. Often the patient will say, "My face is swollen. I don't look like myself". Periocular sparing by the rash is typical. Cervical lymphadenopathy may be prominent. Dysphagia (difficulty swallowing) can occur early. Liver involvement may be of the form of elevated LFTs or hepatomegaly. In one study the latency period between drug intake and the onset of symptoms varied from 7 to 90 days with an average of 27.2 days [IJDVL 2014:80:221-228].
DRESS is defined as
A workup may include complete drug history, physical and ROS, CBC with diff (looking for eosinophilia), LFTs and creatinine.
In one study, anticonvulsants including carbamazepine, lamotrigine and phenobarbital were responsible for a third of cases [The American Journal of Medicine 2011;124:July].
Compared with Stevens-Johnsone Syndrome, DRESS shows more:
If there is any concern about DRESS in a patient with a maculopapular rash, blood work to include CBC, LFTs and creatinine are mandatory.
Kirchhof et al reported two patients treated initially with a short course of cyclosporin (no prior treatment with prednisone) that resulted in a rapid and sustained clinical improvement [JAMA Derm 2016;1254]. The first patient received 100 mg po BID x 7 days and the second 175 mg po BID x 3 days (5 mg/kg/day for the second). In 4 other reported cases of DRESS (resistant to prednisone), 2 responded well to cyclosporin.
Systemic steroids are given for significant/life-threatening organ involvement. Prednisone 1-2 mg/kg/day initially and slowly tapered is in order. In severe cases, one may consider methylprednisolone (Solu Medrol). Various regimens have been proposed e.g., 125-250 mg IV Q8-12 hours until control is achieved then slowly tapered. For the most severe cases, 1 gram per day for 3 days, then 500 mg for 3 days, the 250 for 3 days has been used. Intensive care or even burn unit admission may be necessary. Sometimes, bacterial infection/sepsis complicates the course and is more common in those with severe disease on systemic steroids. At other times, it is hard to distinguish DRESS syndrome from culture negative sepsis [BMJ Case Rep. 2017 Oct 19;2017]. It can be a difficult decision as to whether or not to give high dose steroids when infection is part of the differential diagnosis.
Topical steroids are appropriate for mild-moderate DRESS. This includes cases with only a mild hepatitis. High potency steroids are used, e.g. betamethasone or clobetasol once or twice daily.
IVIG has been considered but consensus is lacking and in some cases, especially when given without systemic steroids, it may have been deleterious [Arch Derm 2012:148;543-544].
Symptoms usually last for several weeks after cessation of the offending agent, but can last for months. Tapering of the steroid may need to be done over 1-3 months to avoid relapse. In one study, a small percentage of patients still had cutaneous lesions, hematological abnormalities, and/or increased liver enzyme levels up to day 180 and day 360 [JAMA Derm 2014 Feb]. This was most likely to occur with minocycline-induced DRESS.
In one study of children [BJD 2015;172;1090], human herpesvirus 6 positivity was associated with a more severe disease course, and treatment with systemic corticosteroids was associated with more rapid resolution. In severe cases, Solu Medrol 30 mg/kg (max 1 g/day) for three days, then tapered has been given [Case Reports in Pediatrics Volume 2013 (2013), Article ID 928910].
Homepage | FAQs | Contact Dr. White